The Annals of Statistics

On testing the extreme value index via the pot-method

Michael Falk

Full-text: Open access

Abstract

Consider an iid sample $Y_1, \dots, Y_n$ of random variables with common distribution function F, whose upper tail belongs to a neighborhood of the upper tail of a generalized Pareto distribution $H_{\beta}, \beta \epsilon \mathbb{R}$. We investigate the testing problem $\beta = \beta_0$ against a sequence $\beta = \beta_n$ of contiguous 0 n alternatives, based on the point processes $N_n$ of the exceedances among $Y_i$ over a sequence of thresholds $t_n$. It turns out that the (random) number of exceedances $\tau (n)$ over $t_n$ is the central sequence for the log-likelihood ratio $d \mathsf{L}_{\beta_n} (N_n)/ d \mathsf{L}_{\beta_0} (N_n)$, yielding its local asymptotic normality (LAN). This result implies in particular that $\tau (n)$ carries asymptotically all the information about the underlying parameter $\beta$, which is contained in $N_n$. We establish sharp bounds for the rate at which $\tau (n)$ becomes asymptotically sufficient, which show, however, that this is quite a poor rate. These results remain true if we add an unknown scale parameter.

Article information

Source
Ann. Statist., Volume 23, Number 6 (1995), 2013-2035.

Dates
First available in Project Euclid: 15 October 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1034713645

Digital Object Identifier
doi:10.1214/aos/1034713645

Mathematical Reviews number (MathSciNet)
MR1389863

Zentralblatt MATH identifier
0856.62027

Subjects
Primary: 62F05: Asymptotic properties of tests
Secondary: 60G70: Extreme value theory; extremal processes 60G55: Point processes

Keywords
Generalized Pareto distribution $\delta$-neighborhood peaks over threshold point process of exceedances log-likelihood ratio local asymptotic normality asymptotic sufficiency Hellinger distance

Citation

Falk, Michael. On testing the extreme value index via the pot-method. Ann. Statist. 23 (1995), no. 6, 2013--2035. doi:10.1214/aos/1034713645. https://projecteuclid.org/euclid.aos/1034713645


Export citation

References

  • BALKEMA, A. A. and DE HAAN, L. 1974. Residual lifetime at great age. Ann. Probab. 2 792 804. Z.
  • CASTILLO, E., GALAMBOS, J. and SARABIA, J. M. 1989. The selection of the domain of attraction of an extreme value distribution from a set of data. In Extreme Value Theory. Lecture Notes in Statist. 51 181 190. Springer, New York. Z.
  • DALEY, D. J. and VEREJONES, D. 1988. An Introduction to the Theory of Point Processes. Springer, New York. Z. Z
  • DAVISON, A. C. and SMITH, R. L. 1990. Models for exceedances over high thresholds with. discussion. J. Roy. Statist. Soc. Ser. B 52 393 442. Z.
  • DE HAAN, L. 1970. On Regular Variation and Its Application to the Weak Convergence of Sample Extremes. Math. Centre Tracts 32. Mathematisch Centrum, Amsterdam. Z.
  • DEKKERS, A. L. M. and DE HAAN, L. 1989. On the estimation of the extreme-value index and large quantile estimation. Ann. Statist. 17 1795 1832. Z.
  • FALK, M., HUSLER, J. and REISS, R.-D. 1994. Laws of Small Numbers: Extremes and Rare ¨ Events. DMV Seminar 23. Birkhauser, Basel. ¨ Z.
  • GALAMBOS, J. 1987. The Asy mptotic Theory of Extreme Order Statistics, 2nd ed. Krieger, Malabar, FL. Z.
  • GOMES, M. I. 1989. Comparison of extremal models through statistical choice in multidimensional backgrounds. Extreme Value Theory. Lecture Notes in Statist. 51 191 203. Springer, New York.Z.
  • HASOFER, A. M. and WANG, Z. 1992. A test for extreme value domain of attraction. J. Amer. Statist. Assoc. 87 171 177. Z.
  • HILL, B. M. 1975. A simple approach to inference about the tail of a distribution. Ann. Statist. 3 1163 1174. Z.
  • HOPFNER, R. 1994. A note on parameter estimation in stable processes. Unpublished ¨ Z. manuscript. Univ. Paris VI, preprint. Z.
  • HOPFNER, R. and JACOD, J. 1993. Some remarks on the joint estimation of the index and the ¨ Z scale parameter for stable processes. Unpublished manuscript. Univ. Paris VI,. preprint. Z.
  • HOSKING, J. R. M. and WALLIS, J. R. 1987. Parameter and quantile estimation for the generalized Pareto distribution. Technometrics 29 339 349. Z.
  • JANSSEN, A. and MAROHN, F. 1994. On statistical information of extreme order statistics, local extreme value alternatives, and Poisson point processes. J. Multivariate Anal. 48 1 30. Z.
  • JANSSEN, A. and REISS, R.-D. 1988. Comparison of location models of Weibull ty pe samples and extreme value processes. Probab. Theory Related Fields 78 273 292. Z.
  • LE CAM, L. 1960. Locally asy mptotically normal families of distributions. University of California Publications in Statistics 3 37 98. Z.
  • LE CAM, L. 1986. Asy mptotic Methods in Statistical Decision Theory. Springer, New York. Z. Z.
  • LE CAM, L. and YANG, G. L. 1990. Asy mptotics in Statistics Some Basic Concepts. Springer, New York.
  • MAROHN, F. 1991. Global sufficiency of extreme order statistics in location models of Weibullty pe. Probab. Theory Related Fields 88 261 268. Z.
  • MAROHN, F. 1994a. On testing the exponential and Gumbel distribution. In Extreme Value Z. Theory and Applications J. Galambos, J. Lechner and E. Simio, eds. 159 174. Kluwer, Dordrecht. Z.
  • MAROHN, F. 1994b. Asy mptotic sufficiency of order statistics for almost regular Weibull ty pe densities. Statist. Decisions 12 385 393. Z. Z
  • REISS, R.-D. 1989. Approximate Distributions of Order Statistics with Applications to Non. parametric Statistics. Springer, New York. Z.
  • REISS, R.-D. 1993. A Course on Point Processes. Springer, New York. Z.
  • Ry CHLIK, T. 1992. Weak limit theorems for stochastically largest order statistics. In Order Z Statistics and Nonparametrics: Theory and Applications. P. K. Sen and I. A. Salama,. eds. 141 154. North-Holland, Amsterdam. Z.
  • SMITH, R. L. 1987. Estimating tails of probability distributions. Ann. Statist. 15 1174 1207. Z.
  • STRASSER, H. 1985. Mathematical Theory of Statistics. de Gruy ter, Berlin. Z.
  • TEUGELS, J. L. 1984. Extreme values in insurance mathematics. In Statistical Extremes and Z. Applications J. Tiago de Oliveira, ed. 253 259. Reidel, Dordrecht. Z.
  • WEI, X. 1992. Asy mptotically efficient estimation of the index of regular variation. Ph.D. dissertation, Univ. Michigan.